BIT Numerical Mathematics

, Volume 56, Issue 1, pp 51–76 | Cite as

Numerical solution of singularly perturbed convection-diffusion-reaction problems with two small parameters

  • Pratibhamoy Das
  • Volker MehrmannEmail author


This paper discusses the numerical solution of linear 1-D singularly perturbed parabolic convection-diffusion-reaction problems with two small parameters using a moving mesh-adaptive algorithm which adapts meshes to boundary layers. The meshes are generated by the equidistribution of a special positive monitor function. Parameter independent uniform convergence is shown for a class of model problems and the obtained result hold even for the limiting case where the perturbation parameters are zero. Numerical experiments are presented that illustrate the first-order parameter uniform convergence, and also show that the new approach has better accuracy compared with current methods.


Parabolic partial differential equation Convection-diffusion-reaction problem Adaptive mesh Moving mesh method Mesh equidistribution Singularly perturbed problem Upwind scheme Uniform convergence 

Mathematics Subject Classification

65M06 65N12 65N50 65M50 



The first author expresses his thank to the Einstein Foundation and International Mathematical Union fellowship program for supporting his research visit at TU Berlin.


  1. 1.
    Arnold, D.: A concise introduction to numerical analysis. Manuscript (2001)Google Scholar
  2. 2.
    Beckett, M.G., Mackenzie, J.A.: Convergence analysis of finite difference approximations on equidistribted grids to a singularly perturbed boundary value problem. Appl. Numer. Math. 35, 87–109 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Clavero, C., Jorge, J.C., Lisbona, F.: A uniformly convergent scheme on a nonuniform mesh for convection-diffusion parabolic problems. J. Comput. Appl. Math 154, 415–429 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Das, P., Natesan, S.: Richardson extrapolation method for singularly perturbed convection-diffusion problems on adaptively generated mesh. CMES Comput. Model. Eng. Sci. 90, 463–485 (2013)MathSciNetGoogle Scholar
  5. 5.
    Das, P., Natesan, S.: Optimal error estimate using mesh equidistribution technique for singularly perturbed system of reaction-diffusion boundary value problems. Appl. Math. Comput. 249, 265–277 (2014)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Das, P., Natesan, S.: Adaptive mesh generation for singularly perturbed fourth- order ordinary differential equations. Int. J. Comput. Math. 92(3), 562–578 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    El-Gamel, M.: The sinc-Galerkin method for solving singularly perturbed reaction diffusion problem. Electron. Trans. Numer. Anal. 23, 129–140 (2006)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Emmrich, E.: Two-step BDF time discretisation of nonlinear evolution problems governed by monotone operators with strongly continuous perturbations. Comput. Methods Appl. Math. 9, 37–62 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Emmrich, E., Grigorieff, R.D.: Supraconvergence of a finite difference scheme for elliptic boundary value problems of the third kind in fractional order sobolev spaces. Comput. Methods Appl. Math. 6, 154–177 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Evans, G., Blackledge, J., Yardley, P.: Numerical methods for partial differential equations. Springer, Berlin (2000)CrossRefzbMATHGoogle Scholar
  11. 11.
    Gowrisankar, S., Natesan, S.: The parameter uniform numerical method for singularly perturbed parabolic reaction diffusion problems on equidistributed grids. Appl. Math. Lett. 26, 1053–1060 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gowrisankar, S., Natesan, S.: Robust numerical scheme for singularly perturbed convection-diffusion parabolic initial-boundary-value problems on equidistributed grids. Comput. Phys. Commun. 185, 2008–2019 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Huang, W.: Unconditionally stable high-order time integration for moving mesh finite difference solution of linear convection-diffusion equations. Int. J. Comput. Math. (2014). doi: 10.1080/00207160.2014.927447
  14. 14.
    Huang, W., Kamenski, L.: A geometric discretization and a simple implementation for variational mesh generation and adaptation. (2014, ArXiv e-prints)Google Scholar
  15. 15.
    Huang, W., Ren, Y., Russell, R.D.: Moving mesh partial differential equations (MMPDES) based on the equidistribution principle. SIAM J. Numer. Anal. 31, 709–730 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Huang, W., Russell, R.D.: Adaptive moving mesh methods. Springer, New York (2011)CrossRefzbMATHGoogle Scholar
  17. 17.
    Kadalbajoo, M.K., Yadaw, A.S.: Parameter uniform finite element method for two parameter singularly perturbed parabolic reaction diffusion problems. Int. J. Comput. Methods. 9(4), (2012)Google Scholar
  18. 18.
    Kopteva, N., Stynes, M.: A robust adapive method for a quasilinear one-dimensional convection-diffusion problem. SIAM J. Numer. Anal. 39, 1446–1467 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Linß, T., Roos, H.: Analysis of finite difference schemes for a singularly perturbed problems with two parameters. J. Math. Anal. Appl. 289, 355–366 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Naidu, D.S.: Singular perturbations and time scales in control theory and applications: an overview. Dyn. Contin. Discrete Impuls. Syst. Ser. B Appl. Algorithms 9(2), 233–278 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Naidu, D.S., Calise, A.: Singular perturbations and time scales in guidance and control of aerospace systems: a survey. J. Guidance Control Dynam. 24(6), 1057–1078 (2001)CrossRefGoogle Scholar
  22. 22.
    Ramos, J.I.: An exponentially fitted method for singularly perturbed one dimensional parabolic problems. Appl. Math. Comput. 161, 513–525 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Rashidinia, J., Barati, A., Nabati, M.: Appication of sinc- Galerkin method to singulary perturbed parabolic convection diffusion problems. Numer. Algorithms 3, 643–662 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Riordan, E.O., Pickett, M.L., Shishkin, G.I.: Singularly perturbed problems modelling reaction-convection-diffusion processes. Comput. Methods Appl. Math. 3(3), 424–442 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Riordan, E.O., Pickett, M.L., Shishkin, G.I.: Parameter uniform finite difference schemes for singularly perturbed parabolic diffusion-convection-reaction problemssingularly perturbed problems modelling reaction-convection-diffusion processes. Math. Comput. 75(255), 1136–1154 (2006)CrossRefGoogle Scholar
  26. 26.
    Sikwila, S., Shateyi, S.: A moving mesh method for singularly perturbed problems. Abstr. Appl. Anal. 2013, 1–11 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Thalhammer, M.: On the convergence behavior of variable stepsize multistep methods for singularly perturbed problems. BIT 44, 343–361 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Varga, R.S.: Matrix iterative analysis, 2nd edn. Springer, New York (2009)zbMATHGoogle Scholar
  29. 29.
    Vigo-Aguiar, J., Natesan, S.: A parallel boundary value technique for singularly perturbed two-point boundary value problems. J. Supercomput. 27, 195–206 (2004)CrossRefzbMATHGoogle Scholar
  30. 30.
    Xu, X., Huang, W., Russell, R.D., Williams, J.F.: Convergence of de boors algorithm for the generation of equidistributing meshes. IMA J. Numer. Anal. 31, 580–596 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Zhang, Y., Naidu, D.S., Cai, C., Zou, Y.: Singular perturbations and time scales in control theory and applications: an overview 2002–2012. Int. J. Inf. Syst. Sci. 9(1), 1–36 (2014)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2015

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinFederal Republic of Germany

Personalised recommendations